Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Charleston, SC

May 14, 2006Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 9:08 PM EDT for Effingham County, Georgia. It was in force for 22 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 9:08 PM EDT (01:08 UTC)
Expired
May 14, 2006, 9:30 PM EDT
In force
22 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:10 PM EDTTSTM WND DMG6 Se Guyton, GALARGE TREE BRANCHES DOWN WITH ESTIMATED WINDS 50 TO 60 MPH. ALSO MARBLE SIZED HAIL.
May 14, 9:13 PM EDTHAIL 1.75Rincon, GAEVERY VEHICLE OUTSIDE OF A CAR DEALERSHIP WAS DAMAGED BY LARGE HAIL. CAR DEALERSHIP ESTIMATES DAMAGE NEARLY 1 MILLION DOLLARS.
May 14, 9:15 PM EDTTSTM WND DMGMarlow, GATREES DOWN ON HIGHWAY 17 NEAR MARLOW.
May 14, 9:15 PM EDTTSTM WND DMGRincon, GATREE BLOWN DOWN ON A CAR IN RINCON. NO INJURIES REPORTED.
May 14, 9:20 PM EDTHAIL 12 Se Rincon, GA
May 14, 9:20 PM EDTHAIL 1.752 S Rincon, GAREPORTED ALONG HIGHWAY 21 NEAR RINCON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 150108
SVRCHS
GAC103-150145-
/O.NEW.KCHS.SV.W.0084.060515T0108Z-060515T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
908 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA

* UNTIL 945 PM EDT

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR MARLOW...OR ABOUT 8 MILES SOUTH
  OF SPRINGFIELD...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MARLOW AND PINEORA...
  RINCON AND STILLWELL...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3231 8145 3216 8139 3225 8119 3240 8124

$$
1 follow-up statement
000 
WWUS52 KCHS 150130
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
926 PM EDT SUN MAY 14 2006

GAC103-150136-
/O.CAN.KCHS.SV.W.0084.000000T0000Z-060515T0145Z/
EFFINGHAM-
926 PM EDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM COUNTY HAS BEEN
CANCELLED...

AT 924 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL AND DAMAGING WINDS
IN EXCESS OF 60 MPH WITH THIS STORM AS IT MOVED THROUGH THE 
SOUTHERN PORTION OF THE COUNTY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3231 8145 3216 8139 3225 8119 3240 8124

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:22 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 14, 5:22 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT SUN MAY 14 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10
PM...
...MORE SEVERE WX LIKELY TO MOVE IN FROM THE W THIS EVE...

.SHORT TERM /TONIGHT THRU MON NIGHT/...CLOUD COVER HAS BEEN KEEPING
THE SVR WX SOMEWHAT IN CHECK SO FAR THIS AFTN...BUT SOME CLEARING
HAS WORKED ITS WAY INTO THE AREA FROM THE W. THIS HAS ALLOWED FOR
ISOLATED SVR WX TO FORM...WHICH INTERACTED WITH THE SEA BREEZE AS IT
WENT THRU THE N CHS AREA. THAT SEA BREEZE IS NOW APPROACHING THE
I-95 CORRIDOR AS IT MOVES W AND WE WILL SEE IT INTERACT WITH OTHER
STORMS COMING IN FROM THE W DURING THIS EVE. HAIL...STRONG WINDS AND
AN OUTSIDE CHANCE OF A TORNADO CAN STILL BE EXPECTED AS WE SEE
INTERACTION OF E MOVING STORMS...THE W MOVING SEA BREEZE AND VARIOUS
OUTFLOWS.

THE FRONT WILL BE SLUGGISH IN MOVING ACROSS THE AREA...UNTIL PASSAGE
OF THE LOW AND MID LEVEL TROUGH MON NIGHT. THE FRONT WILL LIE NE-SW
ALONG THE E AND SE PART OF THE CWA BY LATE TONIGHT THRU EARLY MON
NIGHT. AS A RESULT WE WILL BE SLOW IN SEEING ANY CLEARING FROM THE
NW UNTIL LATER MON NIGHT AND TUE. THUS I HAVE MAINTAINED SCATTERED
TO LIKELY POPS TONIGHT...SCATTERED POPS MON AND MON EVE...THEN DOWN
TO SLIGHT CHANCE OR NO POPS THEREAFTER.

WITH THE CLOUD COVER...ELEVATED DEWPTS AND SWLY FLOW TONIGHT TEMPS
WILL HOLD NEAR OR ABOVE 60 IN MOST LOCATIONS...WARMING ONLY INTO THE
70S DUE TO THE EXTENSIVE CLOUD COVER ON MON...THEN COOLING INTO THE
LOWER-MID 50S MON NIGHT.
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...THE U/L LOW WILL FINALLY BEGIN
TO PULL INTO NEW ENGLAND ON TUE WITH SLOWLY IMPROVING CONDITIONS
THEREAFTER AS THE ASSCD UPPER TROUGH ALSO BEGINS TO MOVE OFF THE
COAST. TEMPS LOOK TO REMAIN AOB NORMAL TUE/WED WITH UPPER TROUGH
STILL EXERTING IT/S INFLUENCE BUT RETURN TO AOA NEAR THE END OF THE
WEEK AS HIGH PRES BUILDS BACK IN. OVERALL...NO SIGNIFICANT CHANGES
TO THE EXTENDED PORTION OF THE FCST...ESPCLY CONSIDERING THE SHORT
TERM SEVERE WX CONCERNS.
&&

.MARINE...FRONT WILL BE SLOW IN CLEARING THE MARINE AREA UNTIL MON
NIGHT AS IT GETS BOGGED DOWN ACROSS THE WATERS TONIGHT/MON. THUS
WILL KEEP A GENERAL SW FLOW IN PLACE...UNTIL PASSAGE OF THE FRONT
AND WINDS SHIFTING TO W OR WNW MON NIGHT INTO EARLY TUE. PRES
GRADIENT TO TIGHTEN ENOUGH TONIGHT INTO MON TO ALLOW FOR SPEEDS UP
TO 15-20 KT...BUT WITH OFFSHORE FETCH WILL KEEP SEAS AT 5 FT OR
LESS. ONLY HEADLINES FOR BE SCSEC IN CHS HARBOR THIS EVE AS THERE IS
ENHANCEMENT OF THE SEA BREEZE WITH NEARBY CONVECTION AND PINCHED
GRADIENT.

RELATIVELY WEAK PRES GRAD TO PERSIST OVER THE WATERS TUE AFTN THRU
FRI...RESULTING IN CONDITIONS REMAINING BELOW 15 KT. WINDS WILL
MAINLY BE OFFSHORE OUTSIDE OF THE AFTN SEA BREEZE...ESPCLY WED-FRI.
&&

.LAKE WINDS...STILL ENOUGH MIXING TO MAINTAIN THE LWA ACROSS LAKE
MOULTRIE. ACTUALLY EXTENDED THE LWA ANOTHER HOUR UNTIL 10 PM TO MESH
WITH EXPIRATION OF THE SVR TSTM WATCH.
&&

.AVIATION...WE COULD BE IN FOR SEVERAL HOURS OF WET WX AT BOTH CHS
AND SAV TONIGHT AS MOISTURE STREAMS ENE AHEAD OF THE COLD FRONT AS
IT STALLS ACROSS THE AREA OVERNIGHT. HOWEVER...COVERAGE OF SHRA AND
TSRA WILL SCATTERED...THUS PREVAILING VSBYS AND CIGS TO REMAIN IN
THE VFR CATEGORY. STILL PLENTY OF MID LEVEL CLOUDINESS WITH THE
FRONT IN THE AREA ON MON...AND LATER SHIFTS MAY NEED TO CONSIDER
POSSIBLE SHRA OR TSRA...ESP AT THE SAV TERMINAL MON AFTN.

OUTSIDE OF ANY HIGHER GUSTS IN CONVECTION...LIGHT TO MODERATE SW TO
W WINDS THRU THE FCST PERIOD.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 10 PM.
MARINE...NONE.

&&

33/44
Hazardous weather outlook, May 13, 9:50 PM EDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
950 PM EDT SUN MAY 13 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
950 PM EDT SUN MAY 13 2006

...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED
TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY
IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE
WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST
SOUTH CAROLINA EARLY TONIGHT.

In the hours before

Special weather statement, May 14, 8:59 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT SUN MAY 14 2006

GAZ101-150145-
EFFINGHAM-
859 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 945 PM
EDT...

AT 859 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF MARLOW...OR ABOUT 10
MILES SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GUYTON...DOSWELL...
PINEORA...MARLOW...SPRINGFIELD...EXLEY...COLDBROOK...RINCON...RAHNS
AND BLANDFORD THROUGH 945 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 14, 9:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             NORTH CHARLESTON        32.85N 79.97W
05/14/2006  M0.75 INCH       CHARLESTON         SC   NWS EMPLOYEE

            ASHLEY PHOSPHATE AND PEPPERIDGE AREAS BOTH REPORTED PENNY
            SIZE HAIL

&&

24
Local storm report, May 14, 9:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             MOUNT PLEASANT          32.79N 79.86W
05/14/2006  E1.00 INCH       CHARLESTON         SC   PUBLIC

            QUARTER SIZE HAIL REPORTED IN LONGPOINT SUBDIVISION

&&

SCW
Local storm report, May 14, 9:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
905 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             CHARLESTON              32.78N 79.94W
05/14/2006  E0.75 INCH       CHARLESTON         SC   NWS EMPLOYEE

            PENNY SIZE HAIL IN WEST ASHLEY

&&

SCW
Local storm report, May 14, 9:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
906 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             MOUNT PLEASANT          32.79N 79.86W
05/14/2006  E1.00 INCH       CHARLESTON         SC   NWS EMPLOYEE

            QUARTER SIZE HAIL IN THE CHARLESTON NATIONAL SUBDIVISION

&&

SCW
Local storm report, May 14, 9:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
908 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             WEST ASHLEY             32.80N 80.01W
05/14/2006  M0.88 INCH       CHARLESTON         SC   NWS EMPLOYEE

            PENNY TO NICKEL SIZE HAIL FALLING

&&

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:02 PM EDTSpecial Marine WarningCHS118 min
May 14, 9:19 PM EDTSevere Thunderstorm WarningCHSChatham31 min
May 14, 9:42 PM EDTSpecial Marine WarningCHS93 min
May 14, 9:46 PM EDTSpecial Marine WarningCHS89 min
May 14, 11:03 PM EDTSpecial Marine WarningCHS57 min
May 14, 11:06 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh38 min
May 14, 11:14 PM EDTSpecial Marine WarningCHS61 min
May 14, 11:25 PM EDTSpecial Marine WarningCHS95 min
May 15, 3:17 AM EDTSevere Thunderstorm WarningCHSLong28 min
May 15, 3:39 AM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh36 min
May 15, 12:49 PM EDTSevere Thunderstorm WarningCHSMcIntosh26 min
May 15, 3:36 PM EDTSpecial Marine WarningCHS39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.